Alert archive / Nebraska / Severe Thunderstorm Warnings in 2001

Severe Thunderstorm Warning 124, NWS Omaha, NE

April 30, 2001Pottawattamie County, Iowa; Douglas County, Sarpy County, Nebraska

NWS Omaha, NE issued this severe thunderstorm warning at Apr 30, 2001, 9:43 PM CDT for Pottawattamie County, Iowa; Douglas County, Sarpy County, Nebraska. It was in force for 47 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties.

The facts

Issued
Apr 30, 2001, 9:43 PM CDT (02:43 UTC)
Expired
Apr 30, 2001, 10:30 PM CDT
In force
47 min
Issued by
NWS Omaha, NE
Area
Whole counties; the outline is the Mesonet’s reconstruction

Counties Pottawattamie County, IA, Douglas County, NE, Sarpy County, NE

The radar

The Omaha radar (KOAX), 39 km from the middle of the area, began a volume at 02:46 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Omaha, NE (KOAX), launched 00:00Z, 2.7 hours before the alert went out and 39 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Omaha, NE at 00:00Z on 2001-05-01Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1160 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Omaha, NE at 00:00Z on 2001-05-01The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 142 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1160 J/kg
Mixed-layer CIN
-37 J/kg
Mixed-layer LCL
1364 m above ground
0-6 km bulk shear
34 kt
0-1 km storm-relative helicity
142 m²/s²
0-3 km storm-relative helicity
241 m²/s²
Significant tornado parameter
0.7
Supercell composite
5.3

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KOAX 010244
SVROMA

IAC129-155-NEC055-153-010330-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE OMAHA NE
943 PM CDT MON APR 30 2001

THE NATIONAL WEATHER SERVICE IN OMAHA HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  DOUGLAS COUNTY IN EAST CENTRAL NEBRASKA
  THIS INCLUDES THE CITY OF OMAHA
  SARPY COUNTY IN EAST CENTRAL NEBRASKA
  MILLS COUNTY IN SOUTHWEST IOWA
  POTTAWATTAMIE COUNTY IN SOUTHWEST IOWA

* UNTIL 1030 PM CDT

* AT 941 PM CDT...SEVERE THUNDERSTORMS EXTENDED FROM BOYS TOWN TO 3  
  MILES SOUTH OF OFFUTT AFB...OR FROM 7 MILES WEST OF OMAHA TO 14
  MILES SOUTH OF OMAHA.  THE STORMS WERE MOVING SOUTHEAST AT 25      
  MPH.

* SOME LOCATIONS AFFECTED...
  CARTER LAKE...CRESCENT...BELLEVUE...OFFUTT AFB
  COUNCIL BLUFFS
  GLENWOOD
  MALVERN...SILVER CITY

THERE HAVE BEEN NUMEROUS REPORTS OF 1 INCH TO GOLFBALL SIZE HAIL 
FROM NORTHWEST OMAHA INTO BELLEVUE.:

LARGE HAIL IS LIKELY WITH THIS STORM. GO TO A SAFE PLACE INSIDE YOUR
HOME OR BUSINESS. STAY AWAY FROM WINDOWS AND GLASS DOORS.

LAT...LON 4136 9631 4115 9614 4106 9592 4099 9558
          4107 9551 4137 9577

CHERMOK

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Omaha, NE wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 30, 2:25 PM CDT, 7 hours 18 minutes earlier.

Area forecast discussion, Apr 30, 2:25 PM CDT, 7 hours 18 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE OMAHA NE
225 PM CDT MON APR 30 2001

RADAR AND LIGHTNING DATA SHOWING DVLPMNT OF SHOWERS AND TSTMS PTNS
SE NEB AND WRN IA ALONG WITH CNTRL  AND ERN SD. THIS ALONG WITH FACT
GOES SOUNDER DATA INDICATING DECREASING LIS...INCREASE IN CAPE AND
GENERALLY WEAK CIN IN AREA OF BETTER AFTN INSOLATION ACROSS NE INTO
S CNTRL NEB...ILL ADD A CHANCE FOR THUNDERSTORMS NERN NEB TNGT AND
RETAIN CHANCE ELSEWHERE AS SURFACE TROF INTO AREA AND WEAK SHORTWAVE
AND ASSOCIATED THERMAL TROF MOVES ACROSS CNTRL PLAINS. FEEL MAIN
RISK WILL BE MAINLY BEORE MIDNIGHT.

ON TUE AVN AND ETA MODELS CONSISTENT IN MOVING A VIGOROUS SHORTWAVE
ACROSS NRN PLAINS AND SRN CANADA. INITIAL AFFECT WILL TO BE A
DEVELOP INCREASING S AND SWLY LOW LEVEL WINDS AND STRONG WAA LATE
TNGT INTO MIDDAY TUE. HOWEVER DURING ERLY AFTN A STRONG CDFNT WILL
ENTER NW PTN FCST AREA AND THEN PUSH SWD ACROSS REST OF AREA LATER
TUE AFTN THRU TUE NIGHT. AIR MASS VCNTY FNT MAY HAVE SUFFICIENT CIN
TO SUPPRESS CONVECTION NW PTN FCST AREA EARLY AFTN. HOWEVER RAPID
DEVELOPMENT APPEARS GOOD BET ACROSS W CNTRL IA INTO E CNTRL AND SE
NEB LATER IN AFTN WITH STRONG CONVERGENCE ALONG FRONT AS CAP
WEAKENS. WITH CONTINUED STRONG LOW LEVEL MOISTURE FLUX CONVERGENCE
...AREAS OF HEAVY RAIN APPEAR POSSIBLE PORTIONS OF SE NEB INTO SW IA
TUE NIGHT INTO EARLY WED AS FNT MOVES SWD.

COOLER AND DRIER AIR WILL TRY TO DEEPEN BEHIND FNT WED AND WED
NIGHT. HOWEVER WITH FNT TENDING TO STALL ACROSS N CNTRL MO ACROSS NE
AND S CNTRL KS ALONG WITH UPPER DISTURBANCES AND MID LEVEL
OVERRUNNING ASSOCIATED WITH UPPER LOW SETTLING INTO THE SW U.S...
WILL NEED POPS WED AND WED NIGHT ESPCLY ACROSS SE NEB AND SW IA.
HOWEVER ACTIVITY COULD WORK INTO AND ALSO BECOME MORE WIDESPREAD
INTO NERN NEB BY 12Z THU IF AVN CORRECT.INCREASING LOW LEVEL
CONVERGENCE AND OVERRUNNING INTO BOUNDARY.

EXTENDED LOOKS UNSETTLED AT LEAST THRU START OF WEEKEND WITH
SOUTHWEST UPPER LOW GRADUALLY MOVING EWD AND BUNDARY HUNG UP ACROSS
AREA.

.OMA...NONE.
WIESE

In the hours before

Special weather statement, Apr 30, 5:15 PM CDT, 4 hours 28 minutes before
IAZ043-055-056-069-079-080-090-091-NEZ011-012-015>018-030>034-
042>045-050>053-065>068-078-088>093-010500-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
515 PM CDT MON APR 30 2001

STORM SPOTTER ACTIVATION MAY BE REQUIRED THIS EVENING ACROSS EASTERN
NEBRASKA AND SOUTHWEST IOWA.

WEAK LOW PRESSURE OVER NORTHEAST NEBRASKA AND A WEAK SURFACE FRONT
EXTENDING FROM THE LOW INTO SOUTHEAST NEBRASKA COULD TRIGGER
THUNDERSTORMS ACTIVITY ACROSS THE AREA THIS EVENING.  THE FRONT AND
LOW PRESSURE ARE FORECAST TO WEAKEN EVEN FURTHER TONIGHT...AS THE
LOW LEVEL FLOW BECOMES SOUTHWEST IN ADVANCE OF ANOTHER FRONT THAT
WILL PUSH ACROSS THE REGION ON TUESDAY.

WITH CONDITIONS A LITTLE MORE UNSTABLE THAN THE LAST FEW DAYS...
CONVERGENCE ALONG THE BOUNDARY COULD CAUSE ANY THUNDERSTORMS THAT
DEVELOP TO BECOME SEVERE THIS EVENING.  THE THUNDERSTORM ACTIVITY
WILL ALSO BE AIDED BY AN UPPER LEVEL DISTURBANCE THAT WILL TRACK
ACROSS THE AREA THROUGH MID EVENING HELPING TO STEEPEN LAPSE RATES.

LARGE HAIL IS THE PRIMARY SEVERE WEATHER THREAT...ALTHOUGH GUSTY
WINDS ARE ALSO POSSIBLE.  THE SEVERE WEATHER THREAT SHOULD END OR
SHIFT OUT OF THE AREA BY LATE EVENING AS CONDITIONS STABILIZE WITH
LOSS OF HEATING AND AS THE FRONT AND LOW LEVEL MOISTURE CONVERGENCE
WEAKEN.

CHERMOK

The office that day

Everything else NWS Omaha, NE issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 30, 7:38 PM CDTSevere Thunderstorm WarningOAXMonona37 min
Apr 30, 8:07 PM CDTTornado WarningOAXMonona23 min
Apr 30, 8:28 PM CDTTornado WarningOAXMonona32 min
Apr 30, 8:59 PM CDTSevere Thunderstorm WarningOAXHarrison, Monona46 min
Apr 30, 9:43 PM CDTSevere Thunderstorm WarningOAXMills47 min
May 1, 3:16 PM CDTSevere Thunderstorm WarningOAXMonona44 min
May 1, 4:00 PM CDTSevere Thunderstorm WarningOAXMonona45 min
May 1, 4:10 PM CDTSevere Thunderstorm WarningOAXHarrison50 min
May 1, 4:45 PM CDTSevere Thunderstorm WarningOAXMonona45 min
May 1, 5:00 PM CDTSevere Thunderstorm WarningOAXHarrison60 min
May 1, 5:59 PM CDTSevere Thunderstorm WarningOAXHarrison61 min
May 1, 6:58 PM CDTTornado WarningOAXHarrison47 min
Apr 30, 7:00 PM CDTSevere Thunderstorm WarningOAXLancaster45 min
Apr 30, 7:27 PM CDTSevere Thunderstorm WarningOAXSaunders48 min
Apr 30, 7:44 PM CDTSevere Thunderstorm WarningOAXCass, Lancaster41 min
Apr 30, 8:13 PM CDTSevere Thunderstorm WarningOAXThurston32 min
Apr 30, 8:15 PM CDTSevere Thunderstorm WarningOAXDouglas, Sarpy, Saunders45 min
Apr 30, 8:28 PM CDTSevere Thunderstorm WarningOAXCass, Lancaster47 min
Apr 30, 8:32 PM CDTSevere Thunderstorm WarningOAXBurt43 min
Apr 30, 8:42 PM CDTTornado WarningOAXBurt, Cuming33 min
Apr 30, 9:00 PM CDTSevere Thunderstorm WarningOAXSarpy45 min
Apr 30, 9:09 PM CDTSevere Thunderstorm WarningOAXDouglas36 min
Apr 30, 9:16 PM CDTSevere Thunderstorm WarningOAXBurt29 min
May 1, 2:57 PM CDTSevere Thunderstorm WarningOAXThurston33 min
May 1, 6:01 PM CDTSevere Thunderstorm WarningOAXBurt29 min
May 1, 6:24 PM CDTSevere Thunderstorm WarningOAXWashington36 min

Nearby

Severe Thunderstorm Warnings in Nebraska, 2001Severe Thunderstorm Warnings in Iowa, 2001Every severe thunderstorm warning in 2001

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.